Thunderstorm Wind, Harper
- When
- October 3, 6:30 PM CST
- Where
- Harper County, 5 mi W of Attica
- Measured
- 56 kt (64 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.233, -98.317
Large limbs downed.
7 thunderstorm wind, 5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 3, 1:30 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT THU OCT 3 2002 MAIN FCST CONCERNS ARE ADDITIONAL HEAVY RAINFALL/FLOODING AND SVR THREAT TONIGHT. FOLLOWING THE ETA FOR THIS CYCLE. LIKED ITS SFC LOW TRACK TONIGHT ACROSS KS, AND ITS HEAVIER QPF OUTPUT. TONIGHT: WARM FRONT SHOULD LIFT NWD TO S-CNTRL KS/FLINT HILLS REGION BY EARLY EVE. STRONG UPPER LEVEL SHORTWAVE TROF WITH ATTENDANT MID LVL COOLING WL LIFT OUT ACROSS CNTRL-SCNTRL KS OVERNIGHT INTO AN AIRMASS WITH ANOMALOUSLY HIGH PRECIPITABLE WATER CONTENT OF 1.5 TO 2 INCHES. STRONG TO SVR SFC-BASED CONVECTION QUITE PSBL NEAR THE WARM FRONT LATE THIS PM/EVE WITH STRONG WIND SHEAR ENVIRONMENT AND 1500 CAPES PSBL. STRONG ISENTROPIC LIFT OCCURS FROM 00Z-06Z PARTICULARLY IN CNTRL/S-CNTRL ZONES. WIDESPREAD CONVECTION EXPECTED OVERNIGHT IN CNTRL AND S-CNTRL KS. ELEVATED HAILERS PSBL GIVEN STRONG DEEP LAYER SHEAR/ELEVATED CAPES. RAINFALL AMOUNTS COULD EXCEED 2 INCHES AGAIN IN CNTRL/S-CNTRL KS, THEREFORE HAVE ALREADY ISSUED FLOOD WATCH THROUGH TONIGHT. SERN KS MAY SEE HEAVY RAINFALL LATE TONIGHT AS THE 850 FRONT MOVES IN. FRIDAY: ALL MODELS SHOW A MID-UPR LVL DRY SLOT SWEEPING EWD ACROSS THE FCST AREA LATE TONIGHT INTO FRI AM. GOOD ISENTROPIC DOWNGLIDE/DRYING WL OCCUR DURING THE DAY. THIS WL END THE SHWRS/T-STORMS IN SERN KS IN THE AM AS THE COLD FRONT ALSO EXITS. PARTIAL THICKNESSES WITH DOWNSLOPE COMPONENT SUPPORT HIGHS FM UPR 60S TO LOW 70S. FRI NIGHT: SFC HIGH CENTER MOVES OVER AREA WITH WINDS BECOMING LGT/VAR. MOSTLY CLEAR SKIES SHOULD AID RADIATIONAL COOLING SETUP. FOG POTENTIAL FM RECENT SIGNIFICANT RAINS WL BE OFFSET BY AMOUNT OF DRY AIR ADVECTION INTO REGION, SO WL NOT INSERT ATTM. NUDGED MINS DOWN TO MID-UPR 40S GIVEN THE DWPTS FALLING TO UPR 30S/MID 40S. SAT: SFC HIGH CENTER WL MOVE OFF TO OUR EAST BY EVENING WITH WEAK SRLY FLOW COMMENCING. LOOKING FOR UPR 60S/LWR 70S FOR HIGHS, CLOSE TO GOING FCST, BUT MADE SERN KS THE COOLEST BASED ON PROXIMITY TO HIGH DURING DAY. LONGER RANGE SUN-THURS: ECMWF AND AVN WERE IN GOOD OVERALL AGREEMENT SUN-WED. THE 00Z AVN WAS NOW MORE IN AGREEMENT WITH THE ECMWF WITH THE COLD FRONT TIMING INTO THE FCST AREA SUNDAY. FROPA SHOULD COME THRU DRY AS PREVIOUS FRONT WL HAVE SCOURED THE MOISTURE OUT. SFC HIGH WL BUILD IN LATER SUN/SUN NIGHT. UPR PATTERN BECOMES LESS AMPLIFIED AND MORE ZONAL TUES-THURS. A WEAK COLD FRONT COMES IN TUESDAY WITH NO PCPN EXPECTED. WL KEEP TEMPS SLIGHTLY BLO NORMAL SUN-TUES. TEMPS WL THEN MODERATE WED-THURS WITH DEVELOPING LEE TROF OVER THE HI PLAINS AND RISING 850 TEMPS. THE AVN MOS LOOKS TOO COOL THROUGHOUT THE PERIOD. FCSTID = 09 ICT 58 74 47 72 / 80 20 5 5 HUT 55 72 46 72 / 90 10 5 5 EWK 56 73 46 71 / 90 20 5 5 EQA 58 74 47 71 / 80 20 5 5 WLD 62 75 48 73 / 70 20 5 5 RSL 49 69 43 74 / 90 10 5 5 GBD 51 70 44 74 / 90 10 5 5 SLN 53 71 45 71 / 90 10 5 5 MPR 54 72 46 71 / 90 20 5 5 CFV 66 76 48 70 / 60 30 10 5 CNU 65 76 48 69 / 60 30 10 5 K88 64 75 48 69 / 70 30 10 5 .ICT... KS...FLOOD WATCH FOR TONIGHT FOR ALL OF CENTRAL AND SOUTHEAST KANSAS ZONES KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ0 98>100.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE... A WARM FRONT, DRAPED FROM THE TEXAS PANHANDLE NORTHEAST ACROSS NORTHERN OKLAHOMA AND SOUTHEAST KANSAS, WILL LIFT ACROSS THE WICHITA COUNTY WARNING AREA TONIGHT AS DEEPENING LOW PRESSURE, CENTERED OVER EASTERN COLORADO, MOVES NORTHEAST INTO THE GREAT PLAINS. AS THE LOW PRESSURE MOVES NORTHEAST, A STRONG COLD FRONT WILL SWEEP FROM FAR WEST TEXAS EAST INTO WESTERN OKLAHOMA. FOR THIS EVENING, THE PRIMARY THREATS WILL BE LARGE HAIL, WITH ISOLATED TORNADOES POSSIBLE IN SOUTH-CENTRAL KANSAS. LATER TONIGHT, AS THE COLD FRONT APPROACHES WESTERN OKLAHOMA, SEVERE THUNDERSTORMS WILL LINE UP ALONG THE BOUNDARY AND SURGE NORTHEAST INTO SOUTH-CENTRAL KANSAS. WIND PROFILES SUGGEST THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ON THE ORDER OF 60-80 MPH, ESPECIALLY FROM AROUND MIDNIGHT ONWARD. IN ADDITION, TORRENTIAL RAINS ARE LIKELY, AND WITH MUCH OF SOUTH- CENTRAL KANSAS HAVING RECEIVED 3-6 INCH RAINFALLS FROM LAST NIGHTS THUNDERSTORMS, WIDESPREAD FLOODING IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT, ESPECIALLY ACROSS SOUTH- CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN... FOR FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 thunderstorm wind, 5 flash flood. Local standard time, as filed.
Large limbs downed.
Several cars stalled in West Wichita at Douglas/West Street intersection.
K-49 flooded.
Roads flooded 6 inches deep.
In addition to K-49 being flooded, Highway 81 was flooded in a few locations.
Two areas flooded: 2nd Street/Oliver, and 1200 block of West Pawnee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5320879, 5320169, 5320170, 5320171, 5320172, 5320173, 5320174, 5320175, 5320176, 5320177, 5320877, 5320878.